NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

While being helped to eat, a patient with dysphagia coughs and their voice sounds wet and gurgly. What should the nurse do?

  1. ALie the patient flat to rest
  2. BFeed more quickly so the meal is finished before they tire
  3. CStop feeding and report for a swallowing assessment
  4. DGive a drink of water to wash the food down
2.Nursing fundamentalsHard

For a patient at risk of pressure ulcers, why is the head of the bed usually kept at 30 degrees or less if their condition allows?

  1. ALower angles increase blood flow to the heels
  2. BHigher angles make the patient slide down, causing shear over the sacrum
  3. CHigher angles always cause breathing problems in patients who are bedbound
  4. DLower angles stop the patient from getting out of bed
3.Infection control & patient safetyMedium

A nurse finds a used needle in a patient’s bed linen. What should the nurse do?

  1. APick it up by the hub or with forceps, put it in a sharps container and report it
  2. BLeave it where it is for the housekeeping staff to remove later in the day
  3. CRecap it with two hands before throwing it away
  4. DFold it into the linen and send it to the laundry
4.Infection control & patient safetyHard

Only one airborne infection isolation room (negative pressure) is free. Which newly admitted patient should be placed in it?

  1. AA patient with suspected active pulmonary tuberculosis
  2. BA patient with confirmed seasonal influenza and a cough
  3. CA patient with an MRSA wound infection
  4. DA patient with C. difficile diarrhea
5.Prioritization & delegationMedium

A patient wants to leave the hospital against medical advice. What should the nurse do?

  1. AHide the patient’s clothes and belongings until the provider arrives
  2. BLock the door so the patient cannot leave the unit
  3. CLet the patient leave without telling anyone
  4. DInform the provider, explain the risks and document the discussion
6.Prioritization & delegationHard

A team has an RN, an LPN/LVN and a nursing assistant. Which task is the best one to assign to the LPN/LVN?

  1. AMeasuring the vital signs and weights of every patient on the unit before breakfast
  2. BGiving a scheduled subcutaneous anticoagulant injection to a stable patient
  3. CAssessing a patient who returned from surgery 30 minutes ago
  4. DWriting the discharge teaching plan for a patient with new diabetes
7.Clinical nursingMedium

Which signs suggest a blood transfusion reaction in the first minutes?

  1. AImproved colour and energy
  2. BSlow, steady rise in haemoglobin over the next day
  3. CFever, chills, back pain and low blood pressure
  4. DMild hunger
8.Clinical nursingHard

A patient with severe ulcerative colitis develops abdominal distension, fever and tachycardia, and the number of stools falls. What complication should be suspected?

  1. ACoeliac disease
  2. BToxic megacolon
  3. CConstipation from dehydration
  4. DRecovery from the colitis
9.Lab values & electrolytesMedium

A nurse completed the hepatitis B vaccine series. Which result shows protective immunity?

  1. AAnti-HBs of 10 mIU/mL or more
  2. BA positive HBsAg test
  3. CA raised ALT level
  4. DA positive IgM anti-HBc
10.Lab values & electrolytesHard

Four drug levels are reported. Which patient should the nurse assess first?

  1. ALithium 1.8 mEq/L with a new coarse tremor
  2. BDigoxin 1.0 ng/mL with a pulse of 72/min
  3. CValproate 75 mcg/mL with no symptoms
  4. DPhenytoin 15 mcg/mL with no symptoms
11.PharmacologyMedium

Which rule applies when giving phenytoin intravenously?

  1. AMix it with glucose 5% to prevent low blood sugar
  2. BGive it in the same line as other drugs without flushing
  3. CMix or flush it only with normal saline and give it slowly
  4. DGive it as a rapid push to stop seizures faster
12.PharmacologyHard

Which statement correctly contrasts donepezil and memantine in Alzheimer's disease?

  1. ABoth drugs remove amyloid plaques from the brain
  2. BBoth drugs are dopamine agonists that differ only in their half-lives
  3. CDonepezil blocks NMDA receptors; memantine inhibits acetylcholinesterase
  4. DDonepezil inhibits cholinesterase; memantine blocks NMDA receptors
13.Med-surg: cardiovascular & respiratoryMedium

A patient with heart failure takes furosemide once a day. When is the best time to take it?

  1. AIn the morning, to avoid needing the toilet at night
  2. BAt bedtime, so the effect lasts through the night
  3. CWhenever the ankles look swollen, on those days only
  4. DJust before the evening meal, with a large drink
14.Med-surg: cardiovascular & respiratoryHard

A ventilated patient with severe ARDS is to be turned prone. What is the main reason, and the key nursing risk?

  1. AIt improves oxygenation; risks are pressure injury and tube displacement
  2. BIt lowers the blood pressure; the main risk is rebound hypertension
  3. CIt improves digestion and gut motility; the main risk is constipation
  4. DIt treats infection; the risk is fever
15.Med-surg: neuro, endocrine & renalMedium

An 82-year-old taking apixaban fell three weeks ago. Since then their family has noticed increasing confusion and headaches. Which condition is most likely?

  1. ASubarachnoid haemorrhage from an aneurysm
  2. BNormal ageing with mild memory loss
  3. CChronic subdural haematoma
  4. DAcute extradural haematoma
16.Med-surg: neuro, endocrine & renalHard

A patient with gastroparesis has hypos soon after their meal-time insulin, then high glucose several hours later. What is the best explanation?

  1. AThe patient is secretly eating sweets between meals
  2. BFood is absorbed slowly, so the insulin peaks before the glucose rises
  3. CThe insulin has gone off and needs replacing
  4. DThe meter gives false results for several hours after every meal
17.Med-surg: GI, perioperative & oncologyMedium

How are skin staples usually removed from a healed incision?

  1. AAlternate staples first, then the rest if the wound holds
  2. BOnly the staples at each end, leaving the others for good
  3. CAll staples at once by pulling each one straight up from the skin
  4. DThe staples are left in permanently under the skin
18.Med-surg: GI, perioperative & oncologyHard

After a coughing fit, the external mark on a patient's nasogastric tube has moved 10 cm. Feed is due. What should the nurse do?

  1. AGive the medicines only and save the feed for later
  2. BDo not use the tube until its position is confirmed by policy
  3. CPush the tube back to the original mark and start the feed
  4. DStart the feed at a slow rate and watch for coughing
19.Maternity & obstetric nursingMedium

A newborn's blood glucose is low but the baby is well and able to feed. What is the usual first step?

  1. AGive the baby plain water by bottle
  2. BFeed the baby and recheck the glucose
  3. CGive IV insulin immediately
  4. DWithhold feeds and observe for 6 hours
20.Maternity & obstetric nursingHard

The nurse must deliver a baby before the provider arrives. As the head crowns, what should the nurse do?

  1. APush the head back to delay the birth
  2. BAsk the woman to cross her legs tightly until help comes
  3. CApply gentle pressure to the head to slow the birth
  4. DPull firmly on the head to speed the birth
21.Pediatric nursingMedium

A child with a known egg allergy is due for an influenza vaccine. Which statement reflects most current guidance?

  1. AThe child needs a skin test with the vaccine first
  2. BThe child should receive half the dose on two separate days, with observation after each
  3. CEgg allergy alone is generally no longer a reason to withhold influenza vaccination
  4. DThe vaccine must never be given to anyone with egg allergy
22.Pediatric nursingHard

Only one negative-pressure room is available. Which child should be placed in it?

  1. AA child with RSV bronchiolitis
  2. BA child with norovirus gastroenteritis and vomiting
  3. CA child with suspected measles
  4. DA child with impetigo
23.Mental health nursingMedium

A patient says, "Nobody at work likes me." Which nurse response best reflects cognitive restructuring?

  1. A"I'm sure everybody likes you."
  2. B"You should find a new job where people like you."
  3. C"Why do you care what people at work think?"
  4. D"What evidence do you have that nobody likes you?"
24.Mental health nursingHard

According to DSM-5, which childhood condition is a requirement for a later diagnosis of antisocial personality disorder?

  1. AAutism spectrum disorder diagnosed before school age
  2. BA diagnosis of ADHD before age 7
  3. CSeparation anxiety disorder in early childhood
  4. DEvidence of conduct disorder starting before age 15
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C96.8 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 96.8 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

96.8 °F
T = °C
26.Nursing math & unit conversionsHard
00:0023:2506:45t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 23:25 and finishes at 06:45 the next morning (24-hour clock). How many minutes t did it run?

23:2506:45
t = min
27.Dosage calculationsMedium
024681010 mL

A child weighing 16 kg is prescribed 2.5 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?

16 kg2.5 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
20k units250 mL? mL/h500 units/h

An infusion contains 20000 units of a drug in 250 mL. The prescription is 500 units per hour. At what rate R do you set the pump, in mL/h?

20000 units/250 mL500 units/h
R = mL/h
29.IV infusion ratesMedium
20 gtt/mL90 mL/h? gtt/min

An infusion is ordered at 90 mL/h, but no pump is available. It runs by gravity through a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

90 mL/h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
50 mg250 mL3 mL/h? mcg/min

An infusion of 50 mg in 250 mL runs at 3 mL/h. How many micrograms per minute D does the patient receive?

50 mg/250 mL3 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater120 mLmilk100 mLIV infusion125 mL/h × 12 hIV antibiotic2 × 100 mLurine275 mLurine450 mLurine425 mLwound drain30 mLvomit100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

water: 120 mLmilk: 100 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 2 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL→ 50 mL/hstart 09:00ttotal​ = ? h75 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 09:00 at 75 mL/h. After 2 hours the rate is changed to 50 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL75 mL/h · 2 h50 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 97% on room air, blood pressure 84/50 mmHg, pulse 88/min, alert, temperature 35.2 °C. What is the NEWS2 total score?

RR 16SpO₂ 97%airSBP 84HR 88AT 35.2 °C
NEWS2 =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 155/min, a grimace when stimulated, some flexion of the arms and legs and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: C · Stop feeding and report for a swallowing assessment

Why this is the answer

Coughing, choking and a wet voice during meals suggest food or drink is entering the airway. Feeding stops, the patient sits upright and a speech and language therapist assesses them.

Answer

C · Stop feeding and report for a swallowing assessment
2.Nursing fundamentals

Answer: B · Higher angles make the patient slide down, causing shear over the sacrum

Why this is the answer

When the head is raised high, the body tends to slide while the skin stays still, distorting the tissues over the sacrum. Keeping the angle low, where safe, reduces this shear.

Answer

B · Higher angles make the patient slide down, causing shear over the sacrum
3.Infection control & patient safety

Answer: A · Pick it up by the hub or with forceps, put it in a sharps container and report it

Why this is the answer

A loose needle is a hazard to everyone who handles the linen. The nurse disposes of it safely without recapping, using an instrument if needed, and reports the incident so the cause can be addressed.

Answer

A · Pick it up by the hub or with forceps, put it in a sharps container and report it
4.Infection control & patient safety

Answer: A · A patient with suspected active pulmonary tuberculosis

Why this is the answer

Tuberculosis needs airborne precautions in a negative-pressure room. Influenza needs droplet precautions and MRSA and C. difficile need contact precautions, which can be given in an ordinary single room.

Answer

A · A patient with suspected active pulmonary tuberculosis
5.Prioritization & delegation

Answer: D · Inform the provider, explain the risks and document the discussion

Why this is the answer

A competent adult has the right to leave. The nurse informs the provider, makes sure the patient understands the risks and documents it; holding the patient against their will may be false imprisonment.

Answer

D · Inform the provider, explain the risks and document the discussion
6.Prioritization & delegation

Answer: B · Giving a scheduled subcutaneous anticoagulant injection to a stable patient

Why this is the answer

LPNs/LVNs usually give scheduled injections to stable patients. A fresh postoperative assessment and teaching plans need the RN, and routine vital signs are better given to the assistant so the LPN/LVN can use their skills.

Answer

B · Giving a scheduled subcutaneous anticoagulant injection to a stable patient
7.Clinical nursing

Answer: C · Fever, chills, back pain and low blood pressure

Why this is the answer

An acute haemolytic or febrile reaction can cause fever, rigors, loin or back pain, breathlessness and hypotension. Stop the transfusion and call for help.

Answer

C · Fever, chills, back pain and low blood pressure
8.Clinical nursing

Answer: B · Toxic megacolon

Why this is the answer

Toxic megacolon is acute dilatation of the inflamed colon with systemic toxicity, and it can perforate. Reduced stool frequency with worsening distension is a warning sign needing urgent surgical review.

Answer

B · Toxic megacolon
9.Lab values & electrolytes

Answer: A · Anti-HBs of 10 mIU/mL or more

Why this is the answer

An anti-HBs level of at least 10 mIU/mL after vaccination indicates protection. HBsAg and IgM anti-HBc indicate infection, not immunity. Health care workers are often tested after vaccination.Checked against: Hepatitis virus panel · MedlinePlus (NIH) (2024)

Answer

A · Anti-HBs of 10 mIU/mL or more
10.Lab values & electrolytes

Answer: A · Lithium 1.8 mEq/L with a new coarse tremor

Why this is the answer

A lithium level of 1.8 mEq/L with a coarse tremor suggests toxicity, which can progress to confusion and seizures. The digoxin, phenytoin and valproate levels are within commonly cited ranges and the patients are stable.

Answer

A · Lithium 1.8 mEq/L with a new coarse tremor
11.Pharmacology

Answer: C · Mix or flush it only with normal saline and give it slowly

Why this is the answer

Phenytoin precipitates in glucose solutions, so only normal saline is used. Rapid infusion can cause hypotension and arrhythmias, so the rate is limited and the patient is monitored.

Answer

C · Mix or flush it only with normal saline and give it slowly
12.Pharmacology

Answer: D · Donepezil inhibits cholinesterase; memantine blocks NMDA receptors

Why this is the answer

Donepezil raises acetylcholine levels, while memantine reduces excitotoxic glutamate activity at NMDA receptors. Both give symptomatic benefit only.

Answer

D · Donepezil inhibits cholinesterase; memantine blocks NMDA receptors
13.Med-surg: cardiovascular & respiratory

Answer: A · In the morning, to avoid needing the toilet at night

Why this is the answer

Loop diuretics produce a brisk diuresis that lasts several hours. Taking them in the morning (and a second dose by early afternoon if prescribed) avoids nocturia, broken sleep and night-time falls.

Answer

A · In the morning, to avoid needing the toilet at night
14.Med-surg: cardiovascular & respiratory

Answer: A · It improves oxygenation; risks are pressure injury and tube displacement

Why this is the answer

Prone positioning improves ventilation–perfusion matching and oxygenation and improves survival in severe ARDS. Turning needs a trained team. Risks include accidental extubation or line removal and pressure damage to the face, chest and knees, so careful positioning and skin checks are essential.

Answer

A · It improves oxygenation; risks are pressure injury and tube displacement
15.Med-surg: neuro, endocrine & renal

Answer: C · Chronic subdural haematoma

Why this is the answer

Older people have brain atrophy that stretches the bridging veins, and anticoagulants increase bleeding. A slow venous bleed can cause gradual confusion, headache or weakness over weeks. A CT scan is needed.

Answer

C · Chronic subdural haematoma
16.Med-surg: neuro, endocrine & renal

Answer: B · Food is absorbed slowly, so the insulin peaks before the glucose rises

Why this is the answer

Delayed gastric emptying means carbohydrate reaches the blood later than expected. The insulin acts too early, causing a hypo, and glucose rises later. The prescriber may change the timing, for example giving the insulin after the meal.

Answer

B · Food is absorbed slowly, so the insulin peaks before the glucose rises
17.Med-surg: GI, perioperative & oncology

Answer: A · Alternate staples first, then the rest if the wound holds

Why this is the answer

Removing alternate staples first allows the nurse to check that the wound edges stay together. If the wound is secure, the rest are removed, and adhesive strips can be applied for support.

Answer

A · Alternate staples first, then the rest if the wound holds
18.Med-surg: GI, perioperative & oncology

Answer: B · Do not use the tube until its position is confirmed by policy

Why this is the answer

A change in external length means the tube may have moved. Pushing it back blindly is unsafe. It is not used until placement is confirmed by pH or X-ray, or it is replaced.

Answer

B · Do not use the tube until its position is confirmed by policy
19.Maternity & obstetric nursing

Answer: B · Feed the baby and recheck the glucose

Why this is the answer

For mild, asymptomatic hypoglycaemia, early feeding and buccal glucose gel are used, with glucose rechecked per protocol. Symptomatic or persistent hypoglycaemia needs IV glucose.

Answer

B · Feed the baby and recheck the glucose
20.Maternity & obstetric nursing

Answer: C · Apply gentle pressure to the head to slow the birth

Why this is the answer

Gentle pressure on the fetal head, with the woman panting, slows birth and reduces perineal tearing and rapid pressure changes in the fetal skull. The nurse then checks for a nuchal cord and supports the baby's body.

Answer

C · Apply gentle pressure to the head to slow the birth
21.Pediatric nursing

Answer: C · Egg allergy alone is generally no longer a reason to withhold influenza vaccination

Why this is the answer

Guidance in many countries now states that children with egg allergy can receive influenza vaccines in routine settings, because the ovalbumin content is very low. Follow the current national guidance for specific cases.

Answer

C · Egg allergy alone is generally no longer a reason to withhold influenza vaccination
22.Pediatric nursing

Answer: C · A child with suspected measles

Why this is the answer

Negative-pressure rooms are for airborne infections such as measles, chickenpox and tuberculosis. RSV mainly needs contact (and often droplet) precautions, impetigo contact precautions and norovirus contact precautions with strict hand hygiene.

Answer

C · A child with suspected measles
23.Mental health nursing

Answer: D · "What evidence do you have that nobody likes you?"

Why this is the answer

Cognitive restructuring helps the patient examine the evidence for and against a negative automatic thought, then develop a more balanced view. Reassurance or advice does not help the patient learn this skill.

Answer

D · "What evidence do you have that nobody likes you?"
24.Mental health nursing

Answer: D · Evidence of conduct disorder starting before age 15

Why this is the answer

Antisocial personality disorder can only be diagnosed in adults aged 18 or older, and there must be evidence of conduct disorder with onset before age 15.

Answer

D · Evidence of conduct disorder starting before age 15
25.Nursing math & unit conversions

Answer: T = 36 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

96.8 − 32 = 64.8

Multiply by 5/9

T = 64.8·5/9 = 36 °C

Answer

T = 36 °C
26.Nursing math & unit conversions

Answer: t = 440 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

23:25 → 24:00 = 35 min

After midnight

00:00 → 06:45 = 405 min

Total

t = 35 + 405 = 440 min

Answer

t = 440 min
27.Dosage calculations

Answer: V = 4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2.5·16 = 40 mg

Volume

V = 40/10 = 4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4 mL
28.Dosage calculations

Answer: R = 6.25 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

20000/250 = 80 units/mL

Pump rate

R = 500/80 = 6.25 mL/h

Answer

R = 6.25 mL/h
29.IV infusion rates

Answer: R = 30 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

90/60 = 1.5 mL/min

Drip rate

R = 1.5·20 = 30 gtt/min

Answer

R = 30 gtt/min
30.IV infusion rates

Answer: D = 10 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/250 mL = 200 mcg/mL

Dose per hour

3·200 = 600 mcg/h

Dose per minute

D = 600/60 = 10 mcg/min

Answer

D = 10 mcg/min
31.IV fluids & fluid balance

Answer: I = 1920 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 120 + 100 = 220 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 2·100 = 200 mL
I = 1920 mL

Answer

I = 1920 mL
32.IV fluids & fluid balance

Answer: t = 19 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·2 = 150 mL
1000 − 150 = 850 mL left

Second part

850/50 = 17 h

Total time

t = 2 + 17 = 19 h

Answer

t = 19 h

That is about 19 h 00 min, so the bag runs out at about 04:00.

33.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 97% → 0
on air → 0
SBP 84 mmHg → 3
HR 88/min → 0
alert (A) → 0
T 35.2 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 1 = 4

Answer

NEWS2 = 4
34.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 155/min → 2
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: no breathing → 0

Add

APGAR = 1 + 2 + 1 + 1 + 0 = 5

Interpretation

5 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions